View Full Version : Digestive Problems
08-19-2009, 05:18 PM
I have just been diagnosed with SLE after suffering from discoid. I am so scared right now, don't know who to turn to--can't keep running to the Dr. or Rheumie for everything. I am on Plaquinel, Mobic- does anyone know if the meds or the disease cause digestive problems??? I mean, full stomach, run to bathroom, empty stomach, eat, full stomach, run to bathroom, it's like a vicious cycle. Also abdominal cramps--cannot leave the house. ANYONE??:hissyfit:
08-19-2009, 05:41 PM
first,welcome to our family.....i know you are scared, but i promise you that we can help. There are so many compassionate members here who are always ready to help.
second, when did you start Plaquenil? The initial side effects can be really tough on the digestive system....nausea, cramps, all stomac issues can be really bad at the beginning. The good news is that these side effects usually go away after a short while. I do not remember specifially how long they last, but someone will be along soon who can provide more information.
Most people get relief from lupus symptoms with plaquenil, so i am glad that your dr. put on this....just hang in there with the side effects and things will get better.
08-19-2009, 06:58 PM
Thank you Mountaindreamer-I feel better already. No one seems to understand, so I thought my best choice for answers woulds be to correspond with someone who knows where I'm coming from. Sort of like going to AA meetings! I trust my rheumatologist, he specializes in rheumatoid arthritis and lupus, spends quality time with me, but what I want to know, I initially had discoid, the flares occured on and off for years. I had no idea it could develop into systemic. Maybe things weren't quite clear to doctors at the time. I thought I had arthritis, and when I went back after my blood work, x-rays etc., he told me the bad news. My pain is not as severe as some of the entries I have read here, will it get worse? What else do I have to look forward to and what is the worst case scenario here? Thank u so much, please don't think I'm illiterate about my own disease-wait-maybe I am. Karenlee
08-19-2009, 07:17 PM
do not worry. yes, lupus diagnosis is serious and will require some adjustments in your life style. However, you obviously have a lot of faith in your dr. and it sounds like he treats you with respect....this is a huge advantage for you.
Also, drs. already have options for treatment, and a new drug has just been introduced that will hopefully be available next year. I advise you to study the different treatment options so that you can participate in the decisions about your personal case. Lupus affects each of us differently, and different meds work for one and not another. This is why this forum is so valuable....there are so many members and we have similarities, and then some of us have things that others don't. No matter what you are facing, there will be someone here who can help you.
I can't tell you the worst and best scenerios (sp), i can only tell you that you must now learn how to adjust your life in order to lessen the frequency, duration, and seriousness of flares. Sometimes no matter what we do, we still get hit by a bad flare, but making these life changes truly helps minimize them.
i suspect that the drs. did not tell you that is common for discoid to advance into SLE was because they did not want to alarm you. It is not 100% of the time that this happens. Also, many auto-immune disease run along with each other and they can't tell which one you have until the blood work and symptoms add up.
I was also first diagnosed with RA....this is also an auto-immune disease...
ok, i will quit preaching now...good luck, and keep asking questions, you will be ok.
08-20-2009, 06:33 AM
Welcome to our family, glad that you have found us. Sorry to hear that you are having so many problems...
There are alot of wonderful people here that will offer great assistance and advice when you need it most...
I have not been dignosed with lupus at this time, but I have been dignosed with an auto immume disease...still waiting on my lupus dignoses but I know it is coming....
About digestive problems, I can say for my self I have several issues there...one being IBS that might be something that you want to talk to the dr about... I understand that it can be difficult about having to go to the bath room and not being able to go anywhere... I was that way for years always looking for a bath room and not knowing if I would find one in time... It took years for me to figure out how to live around it...
My digestive problems have limited me to what I can eat, which makes it very difficult for me... but you learn as you go along...
I hope you start to feel better soon and you find the answers you are looking for...
once again welcome
08-20-2009, 08:16 AM
Thanks Leann--I'm still in the shocked state from my diagnosis and don't think it has really set in yet. All I know is I'm sick of being sick. Next rheum appt. is 9/29, so have a lot of questions to ask. Good luck with your next app't. K
08-20-2009, 08:37 AM
Welcome Karenlee. You've been given some great advice. ((((Hugs))))) There are a lot here that can relate to that scared feeling. It certainly turns the world upside down for a while. I'm glad you're feeling better already. That's great. Stress can really aggravate your symptoms.
I'm in the undiagnosed club too. I've had ibs for quite some time and am still trying to get myself balanced out. I tried some over the counter helpers until those didn't help anymore, but for quite a while, immodium was a help to me. I've tried some prescribed drugs like hyoscyamine and questran light. I had to give up the hyoscyamine. It made the problem worse for some reason. My pain med actually helps a little, (oxycodone) but I still have to take the questran off and on. There are foods I have to avoid. I'm so sorry you have this problem too, but if it continues there are treatments for that also.
There are probiotics to help. My pcp recommends a very good yogurt. She says the pricier Greek yogurts are the best in her opinion, but I can't stand the taste.
Plaquenil and mobic were both rough on my system. Mobic much more so and made me so cranky too. After a while the plaquenil didn't bother me so much, but I gave it up for a different reason. It wasn't helping with any of my symptoms after 6 months or so on it and doc said it would be okay for me to go without it for a while.
Keep on hanging in there.
08-20-2009, 12:01 PM
Welcome to our family!
Plaquinel can be quiet rough as everyone has said already! If I don't take it with food to this day or take it too long after I eat I bond with the bathroom!
So many meds wear on your system that it's hard to figure out what's doing it! I hope that your body adjusts soon! Do you take the meds at the same time? Maybe try spacing them apart and see which one gives you issues if it is in fact the meds.
It's hard to not run to your doctor for everything, but remember that is what they are here for and we pay them for!!!! You must be your own advocate!!
Stay strong and know that we are all here for you!! :grouphug:
08-22-2009, 06:44 PM
Hey guys--still suffering and hope it will end soon-if not, I am definitely calling the doctor. It's bad enough living with the lower back, feet, hands and leg pain, but not being able to leave the house because I'm married to the bathroom is the worst of all. Let me clarify--it is not Montazumas revenge--it is a normal u know what, bordering on constipation. The problem is, it happens all day long-plus the abdominal cramps to go with it. Is this normal med side effect??? Thanks to all of u!!! Karenlee
08-22-2009, 08:19 PM
i think you should definitely call your dr. on monday and explain your symptoms....maybe he/she can prescribe something to help.
08-24-2009, 11:48 AM
Hi Karenlee...were you able to talk to your doc?
08-24-2009, 12:13 PM
Welcome to the group.Your description is exactly the same effect that plaquenil has on me. I started it in March, and the doc had me to "ramp up" from 1/2 pill per day to 1 to 1 1/2 and then to 2. While she was running this experiment, I was still teaching, and having those very unpleasant effects. My classroom was wayyy down the hall from the restroom. One day, I had a very embarrassing "accident" while writing on the white board. Thank goodness, the teenagers didn't realize it! I had to "go commando" for the rest of the school day, and try to hide my discomfort from the teens.
I've found that 1 pill per day is the most that I can comfortably take, and I still have those unpleasant side-effects, but not to the point that I can't cope. She also started me on MTX. The pill form made things worse, but the injectable form works great for me. I'm feeling much better.
Keep in close touch with your doctor, and figure out which meds work for you, and at which dosage. I'm sure that it is different for each of us.
Good luck, and keep talking to us. It really does help to share with others who understand.